Alert archive / North Carolina / Special Weather Statements in 2011

Special Weather Statement, NWS Raleigh, NC

June 19, 2011Vance County, Warren County, North Carolina

NWS Raleigh, NC issued this special weather statement at Jun 19, 2011, 11:12 PM EDT for Vance County, Warren County, North Carolina. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2011, 11:12 PM EDT (03:12 UTC)
Expired
Jun 20, 2011, 12:15 AM EDT
In force
63 min
Issued by
NWS Raleigh, NC

Counties Vance County, NC, Warren County, NC

The radar

The Raleigh/Durham radar (KRAX), 82 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 3.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2011-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2011-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1336 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

463 
WWUS82 KRAH 200312
SPSRAH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1112 PM EDT SUN JUN 19 2011

NCZ008>010-200415-
GRANVILLE-VANCE-WARREN-
1112 PM EDT SUN JUN 19 2011

...STRONG THUNDERSTORMS WILL MOVE ACROSS WARREN...VANCE AND GRANVILLE
COUNTIES THROUGH 1215 AM EDT...

AT 1112 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
OAK HILL...OR ABOUT 6 MILES SOUTHEAST OF VIRGILINA...MOVING EAST AT
40 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE STOVALL...TUNGSTEN...
BULLOCKSVILLE...DREWRY...NORLINA...WARRENTON.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3622 7800 3638 7879 3655 7878 3655 7796
TIME...MOT...LOC 0312Z 276DEG 35KT 3648 7865

$$

77

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jun 19, 10:07 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 19, 10:07 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1007 PM EDT SUN JUN 19 2011

.SYNOPSIS...
DISTURBANCES IN THE WEST TO NORTHWEST FLOW ALOFT WILL CONTINUE TO
AFFECT OUR REGION THROUGH MONDAY. A WEAK COLD FRONT WILL MOVE SOUTH
INTO OUR REGION MONDAY AND BECOME NEARLY STATIONARY TO OUR SOUTH
TUESDAY.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
AS OF 1007 PM SUNDAY...

INTERESTINGLY TONIGHT... AS IN A FEW NIGHTS AGO... THE DEW POINTS
OVER A PORTION OF OUR REGION INCLUDING THE RALEIGH-DURHAM ASOS WERE
THE LOWEST OF ANY REPORTED ALONG THE ENTIRE EASTERN SEABOARD. THIS
IS PARTLY DUE TO THE CURRENT DROUGHT BUT ALSO IN PART DUE TO THE
PREDOMINATE WESTERLY FLOW AND DRY AIR EAST OF THE APPALACHIANS (IN
THE CURRENT WNW FLOW ALOFT PATTERN). THE LATEST DEW POINTS RANGED IN
THE UPPER 50S TO MID 60S OVER OUR REGION. THIS IS IN STARK CONTRAST
TO THE LOWER 70S OBSERVED JUST TO OUR SOUTH... SOUTHWEST... WEST...
NORTHWEST... AND NORTH. UPSTREAM... YET ANOTHER MCS WAS DEVELOPING
OVER MIDDLE EASTERN TENNESSEE AS THE AIR MASS OVER TENNESSEE WAS
VOLATILE WITH MLCAPES NEAR 4000 J/KG. CONTRAST THAT WITH LESS THAN
200 J/KG MLCAPE OBSERVED AT GREENSBORO (00Z THIS EVENING).

THE MCS OVER EASTERN TENNESSEE SHOULD BE STEERED FROM 300 DEGREES AT
NEAR 30KT. THIS WOULD TAKE THE MCS MORE SOUTHWARD THAN EASTWARD...
AND THEREFORE IT MAY ONLY CLIP OUR FAR SW COUNTIES (STANLY/ANSON)
JUST AFTER MIDNIGHT THROUGH 300 AM. THE PLUME OF DEEP MOISTURE
FEEDING THE INSTABILITY GRADIENT IS SIGNIFICANT TO MAINTAIN OR
INCREASE THE CURRENT MCS OVER EASTERN TN. THIS GRADIENT RUNS
GENERALLY FROM KNOXVILLE SE TO NEAR CHARLOTTE TO NEAR MYRTLE BEACH
SC. THIS IS WHERE THE MCS WILL MOST LIKELY TRACK... IF NOT FURTHER
SOUTH TOWARD THE MOST UNSTABLE AIR FEEDING INTO THE MCS.

MUCH WEAKER CONVECTIVE ACTIVITY HAS BEEN DEVELOPING OVER WVA
EXTENDING EAST INTO THE SHENANDOAH VALLEY OF VA. THIS ACTIVITY IS
ASSOCIATED WITH A WEAK H85 LOW OVER OHIO/WVA... WITH THE H85 WARM
FRONT EXTENDING SE ACROSS VA. A WEAK COLD FRONT STRETCHED SW ACROSS
KY. THE CONVECTIVE ACTIVITY HAS BEEN FORMING INTO A SW-NE ORIENTED
LINE OVER SE WVA. THIS LINE HAS BEEN MOVING ESE AND IF IT CONTINUES
TO HOLD TOGETHER IT WOULD POTENTIALLY AFFECT OUR NORTHERN ZONES LATE
TONIGHT. CURRENT CONVECTIVE PARAMETERS EXCEPT FOR THE ROBUST LAPSE
RATES SUGGEST WEAKENING OF THIS LINE AS IT APPROACHES WELL AFTER
1200 AM (WHEN THE NOCTURNAL COOLING CYCLE WILL BE MAXING).

GIVEN ALL THE ABOVE IT APPEARS THAT WE CAN MAINTAIN A SLIGHT CHANCE
OF THUNDERSTORMS FOR MOST OF THE REGION OVERNIGHT. THE CURRENT LACK
OF INSTABILITY... NOCTURNAL COOLING... CLIMATOLOGY... AND THE
CURRENT DROUGHT SUGGEST TO KEEP POP LOW. LOWS 65-70 WITH SKIES
BECOMING MOSTLY CLOUDY. -BADGETT

FOR MONDAY...

ATMOSPHERE WILL DRY OUT THROUGH EARLY AFTERNOON WITH
ANOTHER CHANCE FOR SCATTERED THUNDERSTORMS IN THE LATE
AFTERNOON/EARLY EVENING TIMEFRAME...THOUGH NOT EXPECTING ANOTHER
LARGE QLCS EVENT ALTHOUGH SPC IS CONTINUING SLIGHT RISK FOR DAY 2
WITH 15% SEVERE PROBABILITIES. SHEAR...CAPE...AND LAPSE RATES ALL
APPEAR TO BE A BIT LESS THAN PREVIOUS AFTERNOONS WITH PERHAPS A
FOCUS FOR BEST CHANCES IN THE SOUTHWEST. TEMPERATURES A BIT TRICKY
FOR TOMORROW AS A BACKDOOR FRONT IS PROGGED TO PUSH ITS WAY INTO THE
CWA FROM THE NORTHWEST POTENTIALLY COOLING HIGH TEMPERATURES IN THE
CENTRAL AND NORTHEASTERN PORTIONS OF THE CWA INTO THE MID OR UPPER
80S. FOR SOUTHERN AND WESTERN SECTIONS HOT AND HUMID CONDITIONS WILL
CONTINUE MONDAY WITH TEMPERATURES IN THE MID 90S AND SOME HEAT
INDICES APPROACHING 100 DEGREES IN SOUTHERN COUNTIES. LOWS UPPER 60S
TO LOW

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT...
AS OF 245 PM SUNDAY...

TUE AND TUE NIGHT: SOME FORECAST MODIFICATIONS THIS PERIOD
NECESSITATED DUE TO A STRONGER THAN EARLIER PROGGED MID LEVEL TROUGH
SAMPLED OVER IL AT 12Z THIS MORNING...AND THE RESULTANT AFFECT OF
DRIVING AN ATTENDING LOW LEVEL FRONTAL TO AROUND THE SC STATE LINE
BY LATE MON NIGHT-EARLY TUE. THE NWP MODELS MAINTAIN A STRONG SIGNAL
THAT A MCS IS LIKELY TO DEVELOP FROM IA/IL ESE'WRD THROUGH THE OH
VALLEY MON AFTERNOON...THEN ACROSS THE VIRGINIAS AND POSSIBLY AS FAR
SOUTH AS NC THROUGH EARLY TUE. HAVE ACCORDINGLY INTRODUCED A
SLIGHT-CHANCE POP OVER THE NE PIEDMONT AND NORTHERN/CENTRAL COASTAL
PLAIN EARLY TUE. THE OTHER FORECAST RAMIFICATION WILL BE FOR
TEMPERATURES UP TO A FEW DEGREES COOLER THAN PREVIOUSLY INDICATED --
WITH HIGHS GENERALLY IN THE MIDDLE 90S -- DESPITE THE NOW WELL-
ADVERTISED STRENGTHENING OF A MID LEVEL RIDGE INTO THE SOUTHEASTERN
US. THE ESTABLISHMENT OF THE RIDGE SHOULD LARGELY INHIBIT ANY
ADDITIONAL SHRA/TSRA DEVELOPMENT TUE AFTERNOON AND NIGHT...EXCEPT
FOR WHERE LINGERING OUTFLOW FROM EARLIER DAY CONVECTION COULD SPARK
AN ISOLATED STORM INVOF THE INTERSTATE 95 CORRIDOR. LOWS IN THE
UPPER 60S TO LOWER 70S.

WED AND WED NIGHT: IN SLOWLY PROGRESSIVE...UNDERNEATH HIGHER
LATITUDE BLOCKED...FLOW ALOFT...THE MID LEVEL RIDGE AXIS SHOULD
CREST OVER CENTRAL AND EASTERN NC EARLY WED...THEN DRIFT OFFSHORE
LATE WED AND WED NIGHT. WED SHOULD BE THE HOTTEST DAY OF THE
WEEK...WHEN THE LOW LEVEL THERMAL RIDGE -- CHARACTERIZED BY
CONSENSUS H85 TEMPERATURES OF 20-22C AND LOW LEVEL THICKNESS VALUES
OF 1430-1440 METERS -- WILL BE CENTERED DIRECTLY OVERHEAD THE
CLIMATOLOGICALLY HOTTEST SANDHILLS AND COASTAL PLAIN. HIGHS OF 94 TO
101 DEGREES...WHICH WILL YIELD HEAT INDICES IN THE 100-105 DEGREE
RANGE AWAY FROM THE NW PIEDMONT COUNTIES (WHERE A RELATIVE MINIMUM
IN TEMPS/DEWPOINTS WILL RESIDE). MOST CONVECTION...ASIDE FROM THE
ISOLATED VARIETY SHOULD REMAIN IN THE MOUNTAINS AND POINTS
WESTWARD...IN CLOSER PROXIMITY TO THE PROGRESSIVE TROUGH AND
ASSOCIATED CYCLONIC FLOW ALOFT. LOWS 70-75.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 305 PM SUNDAY...

THE AFOREMENTIONED TROUGH ALOFT SHOULD GET INCREASINGLY
SHEARED/FLATTENED...IN ZONAL FLOW BENEATH THE HIGHER LATITUDE
BLOCKING...AS IT PROGRESSES TOWARD THE EAST COAST THROUGH THE START
OF THE WEEKEND. THE NWP MODELS ACCORDINGLY INDICATE AN ATTENDING LOW
LEVEL FRONTAL ZONE WILL DRIFT INTO...THEN BECOME QUASI-STATIONARY
AND INCREASINGLY EAST-WEST ORIENTED...OVER THE MID ATLANTIC REGION
LATE WEEK THROUGH THE WEEKEND. COOLER TEMPS GENERALLY IN THE UPPER
80S NORTH TO LOWER-MID 90S SOUTH...AND AN INCREASED LIKELIHOOD OF
SCATTERED SHRAS/TSRAS GIVEN THE PROXIMITY OF THE FRONTAL
ZONE...SHOULD PREVAIL.

&&

.AVIATION /00Z MONDAY THROUGH THURSDAY/...
AS OF 750 PM SUNDAY...

STILL A DECENT AMOUNT OF UNCERTAINTY DURING THE NEXT 24 HOURS WITH
RESPECT TO THE PRECIP CHANCES ACROSS CENTRAL NC. AFTER A LACK OF
PRECIP ASSOCIATED WITH THE FIRST UPPER LEVEL DISTURBANCE THAT MOVED
OVER THE REGION EARLIER THIS AFTERNOON...ANOTHER SHOT OF RAIN AND
POSSIBLY THUNDERSTORMS IS EXPECTED TO COME THROUGH DURING THE
OVERNIGHT HOURS...BEGINNING AROUND 03Z ACROSS THE TRIAD AND THEN
PROGRESSING SOUTH AND EAST DURING THE NEXT SEVERAL HOURS. THIS
DISTURBANCE IS CURRENTLY LOCATED NEAR SOUTHERN OHIO/NORTHERN
KENTUCKY AND IS PROGGED TO TRACK TO THE SOUTHEAST ALONG THE NC/VA
BORDER. THEREFORE...THE GREATEST CHANCE OF PRECIP WILL BE ACROSS THE
NORTHERN TAF SITES. OTHERWISE...AT THE MOMENT...THERE DOES NOT SEEM
TO BE TOO MUCH THREAT FOR FOG/STRATUS DEVELOPMENT OVERNIGHT DUE TO
THE LACK OF RAIN TODAY. HOWEVER...IF ANY PRECIP OCCURS OVERNIGHT AT
A GIVEN TAF LOCATION...A BRIEF PERIOD OF FOG/STRATUS WILL BE
POSSIBLE. MONDAY AFTERNOON EXPECT ANOTHER BREEZY DAY...WITH GUSTS
AROUND 20-25 KNOTS POSSIBLE. AS HAS BEEN THE CASE THE PAST SEVERAL
DAYS...SCATTERED STORMS WILL BE POSSIBLE DURING THE LATE AFTERNOON
HOURS...BUT CONFIDENCE IN COVERAGE/LOCATION IS TOO LOW TO INCLUDE
ANY MENTION IN THE TAFS AT THIS TIME.

OUTLOOK...MONDAY EVENING WILL AGAIN FEATURE THE POTENTIAL FOR
SCATTERED THUNDERSTORMS ALTHOUGH COVERAGE AND STRENGTH DOES NOT
APPEAR TO BE QUITE AS LARGE AS TODAY. DIURNAL SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO BE A POSSIBILITY THROUGH THE
REMAINDER OF THE PERIOD.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...BADGETT
NEAR TERM...BADGETT/ELLIS
SHORT TERM...MWS
LONG TERM...MWS
AVIATION...KRR/ELLIS
Hazardous weather outlook, Jun 19, 5:55 PM EDT, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
555 PM EDT SUN JUN 19 2011

NCZ007>011-021>028-038>043-073>078-083>086-088-089-202200-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
555 PM EDT SUN JUN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TONIGHT.

HAZARDOUS WEATHER IS NOT ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND MONDAY
EVENING AS A WEAK COLD FRONT AND SEVERAL UPPER LEVEL DISTURBANCES
MOVE INTO THE REGION. THE MAIN THREAT WILL BE DAMAGING WIND.

BADGETT/ELLIS

In the hours before

Special weather statement, Jun 19, 11:12 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1112 PM EDT SUN JUN 19 2011

NCZ008>010-200415-
GRANVILLE-VANCE-WARREN-
1112 PM EDT SUN JUN 19 2011

...STRONG THUNDERSTORMS WILL MOVE ACROSS WARREN...VANCE AND GRANVILLE
COUNTIES THROUGH 1215 AM EDT...

AT 1112 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
OAK HILL...OR ABOUT 6 MILES SOUTHEAST OF VIRGILINA...MOVING EAST AT
40 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE STOVALL...TUNGSTEN...
BULLOCKSVILLE...DREWRY...NORLINA...WARRENTON.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3622 7800 3638 7879 3655 7878 3655 7796
TIME...MOT...LOC 0312Z 276DEG 35KT 3648 7865

77

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 11:32 PM EDTSpecial Weather StatementRAHHarnett, Johnston, Wake58 min
Jun 19, 11:35 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston, Wayne, Wilson55 min
Jun 19, 11:59 PM EDTSpecial Weather StatementRAHEdgecombe, Halifax, Nash, Warren91 min
Jun 20, 12:13 AM EDTSpecial Weather StatementRAHCumberland, Sampson62 min
Jun 20, 12:53 AM EDTSevere Thunderstorm WarningRAHSampson52 min
Jun 20, 1:02 AM EDTSpecial Weather StatementRAHChatham, Wake58 min
Jun 20, 1:09 AM EDTSevere Thunderstorm WarningRAHChatham, Durham, Wake51 min
Jun 20, 1:54 AM EDTSpecial Weather StatementRAHJohnston, Wilson66 min
Jun 20, 4:40 AM EDTSpecial Weather StatementRAHWayne65 min

Nearby

Special Weather Statements in North Carolina, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.